Hail, Scotts Bluff
- When
- June 26, 4:18 PM MST
- Where
- Scotts Bluff County, 3.99 mi ENE of Janise
- Measured
- 1.25 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.871, -103.928
Severe thunderstorm moved across central Scotts Bluff County producing large hail up to ping pong ball size while later on another thunderstorm moved over Chadron producing winds measured at 52 knots.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CYS wrote it up.
Severe thunderstorm moved across central Scotts Bluff County producing large hail up to ping pong ball size while later on another thunderstorm moved over Chadron producing winds measured at 52 knots.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jun 26, 3:54 PM MST, 24 minutes earlier.
Area Forecast Discussion National Weather Service Cheyenne WY 454 PM MDT Wed Jun 26 2019 .UPDATE... Issued at 452 PM MDT Wed Jun 26 2019 Updated for Severe Thunderstorm Watch #450 valid until 11 PM MDT for Niobrara/Platte WY, and all of the western NE Panhandle. && .SHORT TERM...(This evening through Thursday) Issued at 143 PM MDT Wed Jun 26 2019 Biggest talking point for the forecast short term today is the severe weather potential and the warm temperatures. The nearly stationary west coast trough is continuing to provide strong southwest flow aloft across the Northern and Central Plains. Subtle ripples in the flow aloft from WV and VIS sat indicate several shortwave disturbances in the height field moving over the mountains. This will help initiate isolated to widely scattered convection amid the southerly and southeasterly low level flow. A well defined surface trough was located along the lee of the laramie range with a stalled front orthogonal to the through through the northern nebraska Panhandle. Higher moisture content with dews in the lower 60s was pooling along the the front across the northern Nebraska Panhandle as evident by manual analysis. This front and immediate proximity will be the focus for a localized greater severe weather threat over the next 2 to 6 hours. Hi-Res guidance is over mixing the boundary layer in proximity to the front reducing forecasted MLCAPES and raising LFC/LCLs. Manual adjustment of latest HRRR soundings results in 2000 to 3000 MLCAPE and 30 to 40 KTS effective shear. LCLs and LFCs under 2 km are also forecast which is very favorable for severe weather. Low level hodographs are supportive of updraft rotation with 100-200 ESRH as analyzed by mesoanalysis. Low level shear is likely enhanced in proximity to the front thanks to a greater easterly component of the low level wind fields. Very steep mid level lapse rates of 8.5 to 9.5 C/km and hail growth cape near 1000 j/kg are present indicating ripe conditions for large to very large hail growth. Several analogs highlight very large hail potential with some of the modified forecast soundings. Current thinking based on observations and CAM guidance is that initial updrafts will evolve near the surface trough in the lee of the laramie range. These updrafts will advect eastward into better moisture and gradually intensify. Isolated supercells with all hazards appear possible in the parameter space. The greatest threat area appears to be along the Nebraska Wyoming South Dakota border where low level shear and CAPE are maximized. Hail to baseball size and a tornado or two are possible if a sustained storm can tap into some of the extra energy. Storms will likely persist into the evening as they move further east into the Panhandle. Tonight high clouds will clear as shortwave ridging develops and moves in. Some fog could develop as the low level wind field dies down and residual moisture sticks around. Temperatures will be very mild overnight with lows in the 50s and 60s. Dry conditions are expected with little lift and most of the moisture pushing off to the east. Thursday will be a very warm day with highs in the 80-s and 90s for most. Ridging aloft should keep shower and thunderstorm chances to a minimum. A few clouds should develop but expect mostly sunny skies and generally warm and pleasant weather for thursday. .LONG TERM...(Thursday night through Wednesday) Issued at 143 PM MDT Wed Jun 26 2019 West coast troughing will continue through the remainder of the week as the trough elongates and ridging builds in fro the south and east. Warm temperatures are expected with the southwest flow and increasing height fields. Friday and Saturday look to continue the recent trend of very warm temperatures. Highs should be near peak summer performance through the first part of the weekend in the 80 to 90 degree range. Overnight lows should be very pleasant in the upper 50s and low to mid 60s. Across the mountains warm temperatures in the 60s and 70s can be expected. A cool front will develop Saturday evening and dive south across the plains. This should bring cooler weather and the chance for showers and thunderstorms from early Sunday through Tuesday. Thunderstorm activity will continue through mid week as the remains of the once stationary west coast trough break down and eject to the east Wednesday and Thursday. Mostly zonal westerly flow should develop behind the passing storm system keeping at least some threat of rain in the forecast fro the time being. Model diverge on the upper air pattern by day 8 but climate trends continue to suggest above average temperatures through the extended. && .AVIATION...(For the 18Z TAFS through Thursday morning) Issued at 1146 AM MDT Wed Jun 26 2019 VFR conditions are expected to prevail this afternoon through tonight. Thunderstorms are possible near KCYS, but coverage should be limited to a few, so will keep VCTS out both TAFs. Further east, a better chance for strong thunderstorms exists which may result in very gusty outflow winds and some hail between 21z this afternoon and 03z this evening, mainly for KCDR, KBFF, and KAIA. && .FIRE WEATHER... Issued at 143 PM MDT Wed Jun 26 2019 Marginal elevated fire weather condiitons will be possible across the interior valleys over the next few days. Warm temperatures and low humidity will bring atmospheric conditions to elevated but not critical values. Area fuels remain unreceptive and little threat is expected. && .HYDROLOGY... Issued at 143 PM MDT Wed Jun 26 2019 Overall trend of elevated but slowly decreasing flows will continue for the next few days as snowmelt slowly continues to contribute to baseflow. Canceled the flood warnings and will maintain an RVS for now as insurance given that flows will remain just below flood stage. Dont expect much in the way of precip for a few days but next weekend could trigger more hydro concerns. ...PREVIOUS DISCUSSION... Trends on headwaters gauges coming out of the Snowy and Sierra Madre Ranges have shown river levels coming down slowly. Still need to wait to see effects of increased snowmelt over the next several days before we can say for certain that flooding threat is over. Warmer temperatures over the next several days will let us know that impact. Rain still forecast for late weekend into next week and a rain on snow event is still not out of the question. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...None. NE...None. && UPDATE...MAJ SHORT TERM...Lyons LONG TERM...Lyons AVIATION...TJT FIRE WEATHER...Lyons HYDROLOGY...Lyons/GCC
Hazardous Weather Outlook National Weather Service Cheyenne WY 459 PM MDT Wed Jun 26 2019 WYZ101-103>107-109>118-272300- Converse County Lower Elevations-North Laramie Range- Ferris/Seminoe/Shirley Mountains-Shirley Basin- Central Laramie Range and Southwest Platte County- East Platte County-Central Carbon County- North Snowy Range Foothills-Southwest Carbon County- Sierra Madre Range-Upper North Platte River Basin-Snowy Range- Laramie Valley-South Laramie Range-South Laramie Range Foothills- Central Laramie County- 459 PM MDT Wed Jun 26 2019 This hazardous weather outlook is for portions of east central Wyoming...south central Wyoming and southeast Wyoming. .DAY ONE...TONIGHT Isolated thunderstorms may develop late this afternoon and early evening. Severe weather is not expected. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY Warm temperatures and snow melt will continue with increased river flows over the next few days, however the probability for widespread hazardous weather is low. .Spotter information statement... Spotter activation will not be required. NEZ002-003-019>021-054-055-095-096-WYZ102-108-119-272300- Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne- North Sioux-South Sioux-Niobrara County-Goshen County- East Laramie County- 459 PM MDT Wed Jun 26 2019 This hazardous weather outlook is for portions of western Nebraska...east central Wyoming and southeast Wyoming. .DAY ONE...TONIGHT Scattered strong to severe thunderstorms will develop late this afternoon and continue through late evening east of Interstate 25. Strong instability and wind shear will favor supercells capable of very large hail, damaging winds and possibly a tornado or two across the western Nebraska Panhandle and far eastern Wyoming. A Severe Thunderstorm Watch is in effect until 11 PM MDT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY The probability for widespread hazardous weather is low. .Spotter information statement... Spotter activation may be required through this evening east of a line from Lusk to Pine Bluffs.
Special Weather Statement
National Weather Service Cheyenne WY
337 PM MDT Wed Jun 26 2019
NEZ019-WYZ108-262215-
Scotts Bluff NE-Goshen County WY-
337 PM MDT Wed Jun 26 2019
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL SCOTTS BLUFF AND
SOUTHERN GOSHEN COUNTIES UNTIL 415 PM MDT...
At 336 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Hawk Springs, or 25 miles southwest of Torrington,
moving northeast at 15 mph.
Pea size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Yoder, Huntley, Veteran and Hawk Springs.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4163 10437 4166 10454 4173 10458 4187 10459
4210 10437 4186 10400
TIME...MOT...LOC 2136Z 217DEG 15KT 4173 10438
LyonsSpecial Weather Statement
National Weather Service Cheyenne WY
358 PM MDT Wed Jun 26 2019
WYZ106>108-262245-
East Platte County WY-
Central Laramie Range and Southwest Platte County WY-
Goshen County WY-
358 PM MDT Wed Jun 26 2019
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL GOSHEN AND SOUTHERN
PLATTE COUNTIES UNTIL 445 PM MDT...
At 357 PM MDT, Doppler radar was tracking a strong thunderstorm near
Slater, or 11 miles south of Wheatland, moving northeast at 20 mph.
Pea size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Wheatland, Chugcreek, Lakeview North, Bordeaux, Westview Circle, Y-O
Ranch, Grayrocks Reservoir and Slater.
This includes Interstate 25 in Wyoming between mile markers 58 and
90.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4177 10468 4181 10502 4190 10515 4229 10497
4210 10436
TIME...MOT...LOC 2157Z 208DEG 18KT 4189 10487
LyonsSpecial Weather Statement
National Weather Service Cheyenne WY
416 PM MDT Wed Jun 26 2019
NEZ019-020-096-WYZ108-262300-
Scotts Bluff NE-South Sioux NE-Banner NE-Goshen County WY-
416 PM MDT Wed Jun 26 2019
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN SCOTTS BLUFF...
NORTHWESTERN BANNER...SOUTHWESTERN SIOUX AND SOUTHERN GOSHEN COUNTIES
UNTIL 500 PM MDT...
At 416 PM MDT, Doppler radar was tracking a strong thunderstorm near
Hawk Springs, or 16 miles south of Torrington, moving northeast at 30
mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Torrington, Mitchell, Morrill, La Grange, Lyman, Yoder, Huntley,
Stegall, Hawk Springs, Hawk Springs Campground, Hubbard Hill, Hawk
Springs Recreation Area, Veteran and Henry.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4159 10415 4168 10437 4180 10458 4220 10419
4194 10363
TIME...MOT...LOC 2216Z 231DEG 25KT 4183 10419
LyonsSpecial Weather Statement
National Weather Service Cheyenne WY
418 PM MDT Wed Jun 26 2019
NEZ054-WYZ119-262300-
Kimball NE-East Laramie County WY-
418 PM MDT Wed Jun 26 2019
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL KIMBALL AND
SOUTHEASTERN LARAMIE COUNTIES UNTIL 500 PM MDT...
At 418 PM MDT, Doppler radar was tracking a strong thunderstorm near
Carpenter, or 28 miles east of Cheyenne, moving northeast at 15 mph.
Pea size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Pine Bluffs and Carpenter.
This includes the following highways...
Interstate 80 in Wyoming between mile markers 389 and 402.
Interstate 80 in Nebraska between mile markers 1 and 8.
LAT...LON 4104 10440 4135 10417 4120 10388 4100 10413
4100 10434
TIME...MOT...LOC 2218Z 216DEG 15KT 4105 10426
LyonsSpecial Weather Statement National Weather Service Cheyenne WY 454 PM MDT Wed Jun 26 2019 NEZ020-054-WYZ108-119-262345- Kimball NE-Banner NE-Goshen County WY-East Laramie County WY- 454 PM MDT Wed Jun 26 2019 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN KIMBALL... SOUTHWESTERN BANNER...SOUTHEASTERN GOSHEN AND EAST CENTRAL LARAMIE COUNTIES UNTIL 545 PM MDT... At 453 PM MDT, Doppler radar was tracking a strong thunderstorm 8 miles northwest of Pine Bluffs, or 27 miles west of Kimball, moving north at 20 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Albin. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && A Severe Thunderstorm Watch remains in effect until 1100 PM MDT for the Panhandle of Nebraska...and southeastern Wyoming. LAT...LON 4115 10412 4122 10434 4161 10419 4151 10386 TIME...MOT...LOC 2253Z 202DEG 19KT 4126 10419 Lyons
Special Weather Statement National Weather Service Cheyenne WY 503 PM MDT Wed Jun 26 2019 NEZ019-096-262345- Scotts Bluff NE-South Sioux NE- 503 PM MDT Wed Jun 26 2019 ...SIGNIFICANT WEATHER ADVISORY FOR SCOTTS BLUFF AND SOUTH CENTRAL SIOUX COUNTIES UNTIL 545 PM MDT... At 502 PM MDT, Doppler radar was tracking a strong thunderstorm over Stegall, or 15 miles southeast of Torrington, moving east at 25 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Scottsbluff, Gering, Mitchell, Terrytown, Morrill, Minatare, Lyman, Lake Minatare Campground, Stegall, Scotts Bluff National Monument, Hubbard Hill, Scottsbluff Airport, Lake Minatare, Lake Alice, Melbeta and Henry. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && A Severe Thunderstorm Watch remains in effect until 1100 PM MDT for the Panhandle of Nebraska. LAT...LON 4171 10405 4200 10405 4215 10353 4179 10337 TIME...MOT...LOC 2302Z 251DEG 24KT 4190 10398 Lyons
The Cheyenne radar (KCYS), 108 km away, was scanning. The volume nearest the first event began at 23:16 UTC.
5 hail, 1 thunderstorm wind. Local standard time, as filed.
Thunderstorm wind measured by the sensor at the Chadron Airport.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2019Every state in 2019This day in weather historyWarnings in Nebraska, June 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 822057, 822058, 822059, 822060, 822061, 822062.